Georgia, 2011Damaging Winds in Georgia, June 28, 2011
June 28, 2011 · NWS CAE · 3 events in 2 counties and zones
An approaching weak frontal boundary combined with activity from the sea breeze and an mid level shortwave ignited scattered strong to severe storms across the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An approaching weak frontal boundary combined with activity from the sea breeze and an mid level shortwave ignited scattered strong to severe storms across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 28, 3:22 PM EST, 2 hours 8 minutes earlier.
Area forecast discussion, Jun 28, 3:22 PM EST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
422 PM EDT TUE JUN 28 2011
.SYNOPSIS...
A WEAK COLD FRONT WILL MOVE MOVE SLOWLY INTO THE AREA TONIGHT THEN
BECOME STATIONARY ACROSS THE SOUTH MIDLANDS/CSRA WEDNESDAY.
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED AHEAD OF THE FRONT.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
UPDATE...THUNDERSTORMS CONTINUE TO DEVELOP ACROSS THE AREA WITH
THE MAIN CONCERN BEING STRONG WINDS AND LESSER FOCUS ON HAIL.
EXPECT THE DEVELOPMENT OVER THE NEXT COUPLE OF HOURS TO BE ALONG
THE OUTFLOWS AND EVENTUALLY MERGE WITH THE CELLS MOVING DOWN FROM
THE UPSTATE. UPDATE ALREADY ISSUED TO ADJUST POPS...CLOUDS AND ADD
GUSTY WORDING DUE TO STORM REPORTS RECEIVED.
PREVIOUS DISCUSSION...SURFACE TROUGH ACROSS THE REGION WITH WEAK
LOW LEVEL CONVERGENCE. NUMEROUS SHOWERS AND THUNDERSTORMS
DEVELOPING IN STRONGLY UNSTABLE AIR MASS ACROSS THE SOUTHERN
MIDLANDS AND CSRA AT 17Z. COLD FRONT IN CENTRAL TENNESSEE WILL
PUSH SOUTHEAST INTO SOUTH CAROLINA TONIGHT. MODELS SHOW WEAK SHORT
WAVE TROUGH MOVING OVER THE REGION THIS EVENING...BUT STRONGER
SYNOPTIC LIFT MAINLY NORTH OF THE REGION. DRIER AIR TO THE
NORTHWEST OF COLUMBIA AT THE MOMENT MAY INHIBIT CONVECTION
UPSTREAM BUT CONFIDENCE NOT HIGH. WITH LATEST RADAR SHOWING SOME
DEVELOPMENT IN THE MOUNTAINS AND SUPPORTED BY NAM/GFS...WILL KEEP
LIKELY POPS THROUGH EVENING WITH DIMINISHING POPS AFTER MIDNIGHT.
TEMPERATURES NEAR MOS GUIDANCE.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
FRONTAL BOUNDARY WILL BECOME STALLED ACROSS THE CENTRAL OR EASTERN
MIDLANDS ON WEDNESDAY WITH BEST INSTABILITY AND DEEPER MOISTURE
ALONG AND EAST OF THE BOUNDARY. WILL CARRY HIGH CHANCE POPS EASTERN
MIDLANDS WITH GRADIENT TO LOWER POPS CENTRAL AND WESTERN
MIDLANDS...TOWARDS THE DRIER MORE STABLE AIR. THE COOL AIR WILL BE
LAGGING BEHIND THE WIND SHIFT AND HIGH TEMPERATURES WEDNESDAY ARE
STILL EXPECTED TO WARM INTO THE MID 90S MOST LOCATIONS.
NORTHWEST MID LEVEL FLOW DEVELOPS ACROSS THE AREA FOR THURSDAY AND
FRIDAY AS THE UPPER RIDGE BEGINS TO BUILD EASTWARD ACROSS THE MID
MISSISSIPPI VALLEY. THIS SHOULD HELP PRODUCE SOME DOWNSLOPING FLOW
AND THE OVERALL MOISTURE WILL BECOME LOWER AS PRECIPITABLE WATER
VALUES DROP TO AROUND 1 TO 1.25 INCHES. WILL CARRY A DRY FORECAST
THESE DAYS ALTHOUGH AN ISOLATED SHOWER CANNOT BE RULED OUT.
TEMPERATURES THURSDAY INTO FRIDAY WILL REMAIN ABOVE NORMAL WITH
HIGHS IN THE MID 90S AND LOWS AROUND 70.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
THE EXTENDED FORECAST FEATURES A TRANSITION FROM EAST COAST
TROUGHING TO UPPER RIDGING OVER THE FORECAST AREA OVER THE WEEKEND
INTO EARLY NEXT WEEK. THE RISING HEIGHTS AND MID LEVEL WARMING
SHOULD PRECLUDE RAIN CHANCES OVER THE WEEKEND WHILE TEMPERATURES
RISE BACK INTO THE UPPER 90S TO AROUND 100 DEGREES.
ATMOSPHERIC MOISTURE INCREASES ON MONDAY INTO TUESDAY AS THE UPPER
RIDGE BEGINS TO WEAKEN AS SHORTWAVE ENERGY PUSHES THROUGH THE OHIO
VALLEY TOWARDS THE MID ATLANTIC. WILL CONTINUE WITH THE SLIGHT
CHANCE POPS ON MONDAY AND INCREASE POPS TO LOW CHANCE ON TUESDAY AS
UPPER SUPPORT AND HEIGHT FALLS COMBINED WITH ABUNDANT ATMOSPHERIC
MOISTURE SHOULD ALLOW FOR BETTER PRECIPITATION CHANCES.
TEMPERATURES WILL BE WELL ABOVE NORMAL SATURDAY THROUGH MONDAY UNDER
THE UPPER RIDGE AND FALL BACK TO NEAR NORMAL BY TUESDAY WITH
INCREASED CLOUDS AND CHANCES OF PRECIPITATION.
&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
BULK OF THUNDERSTORMS WILL BE ACROSS THE SOUTHEAST MIDLANDS AND
CSRA THROUGH 21Z...WHERE STRONGER INSTABILITY/MOISTURE LOCATED.
BRIEF PERIODS OF IFR VISIBILITY POSSIBLE AGS TO OGB TERMINALS.
MORE ADDITIONAL THUNDERSTORMS LIKELY TO DEVELOP THIS EVENING AHEAD
OF APPROACHING COLD FRONT...DIMINISHING AFTER 06Z. PATCHY EARLY
MORNING FOG POSSIBLE BEFORE SUNRISE AGS/OGB.
EXTENDED AVIATION OUTLOOK...MVFR CONDITIONS POSSIBLE IN SCATTERED
AFTERNOON/EVENING CONVECTION THROUGH SATURDAY.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Jun 28, 3:18 AM EST, 14 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
418 AM EDT TUE JUN 28 2011
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-290830-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
418 AM EDT TUE JUN 28 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY AND
TONIGHT. SOME THUNDERSTORMS COULD BE STRONG TO SEVERE...WITH THE MAIN
THREATS BEING DAMAGING WIND GUSTS AND HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED AT SOME POINT TODAY OR TONIGHT.
In the hours before
Local storm report, Jun 28, 2:56 PM EST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
356 PM EDT TUE JUN 28 2011
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0344 PM TSTM WND DMG 6 SSW HILDA 33.19N 81.27W
06/28/2011 BARNWELL SC 911 CALL CENTER
TREES DOWN AT HWY 64 AND MULBERRY RD. TIME ESTIMATED BY
RADAR
&&
HCLocal storm report, Jun 28, 3:01 PM EST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
401 PM EDT TUE JUN 28 2011
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM TSTM WND DMG WILLISTON 33.40N 81.41W
06/28/2011 BARNWELL SC 911 CALL CENTER
TREES REPORTED DOWN IN WILLISTON ALONG WITH
DIME TO QUARTER SIZE HAIL. TIME ESTIMATED BY
RADAR.
&&
HCLocal storm report, Jun 28, 3:24 PM EST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
424 PM EDT TUE JUN 28 2011
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM TSTM WND DMG 1 S MCBEE 34.46N 80.26W
06/28/2011 CHESTERFIELD SC DEPT OF HIGHWAY
TREES DOWN ON UNION CHURCH RD. TIME
ESTIMATED BY RADAR.
&&
HCLocal storm report, Jun 28, 3:32 PM EST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
432 PM EDT TUE JUN 28 2011
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM HAIL 1 NNE MCBEE 34.49N 80.25W
06/28/2011 E1.00 INCH CHESTERFIELD SC PUBLIC
MCLEOD FARMS REPORTED HAIL THE SIZE OF
PECANS
&&
HCLocal storm report, Jun 28, 4:16 PM EST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
516 PM EDT TUE JUN 28 2011
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM TSTM WND DMG 8 SSW IRWIN 34.60N 80.89W
06/28/2011 LANCASTER SC DEPT OF HIGHWAY
TREES DOWN AT INTERSECTION OF HWY 97 AND HWY
200
&&
HCLocal storm report, Jun 28, 5:12 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
612 PM EDT TUE JUN 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 PM TSTM WND DMG 11 ESE KERSHAW 34.50N 80.40W
06/28/2011 KERSHAW SC LAW ENFORCEMENT
SHERIFF DISPATCH REPORTED TREES DOWN NEAR THE PISGAH
COMMUNITY.
0508 PM TSTM WND DMG 9 SE GREAT FALLS 34.48N 80.80W
06/28/2011 KERSHAW SC LAW ENFORCEMENT
SHERIFF DISPATCH REPORTED TREES DOWN IN THE LIBERTY HILL
AREA.
&&
VAUGHANThunderstorm Wind, Richmond
- When
- June 28, 5:30 PM EST to 5:31 PM EST
- Where
- Richmond County, 0.9 mi SW of Aragon Park
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.410, -81.990
Sheriff dispatch reported wires down along Doug Barnard Pkwy.
Thunderstorm Wind, McDuffie
- When
- June 28, 6:45 PM EST to 6:46 PM EST
- Where
- McDuffie County, 1.38 mi S of Boneville
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.410, -82.450
Sheriff dispatch reported a tree blocking Wire Rd.
Thunderstorm Wind, McDuffie
- When
- June 28, 6:58 PM EST to 6:59 PM EST
- Where
- McDuffie County, 10 mi SE of Thomson
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 33.368, -82.377
Highway reported trees down in southeast McDuffie County.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, June 28, 20111 death · $1.6 million · 1.75 in hail · 26 events
- Hail and Damaging Winds in Arkansas, June 28 to 30, 2011$248,000 · 1.75 in hail · 29 events
- Flooding in Wyoming, June 28 to 30, 2011$570,000 · 4 events
- Damaging Winds in Colorado, June 28, 2011$505,000 · 73 kt wind · 2 events
- Hail and Damaging Winds in Virginia, June 28, 2011$175,000 · 1.75 in hail · 24 events
- Flash Flood and Hail in West Virginia, June 28, 2011$500,000 · 1 in hail · 2 events
- Flood and Damaging Winds in Tennessee, June 28, 2011$70,000 · 52 kt wind · 19 events
- Hail and Damaging Winds in Virginia, June 28, 2011$39,000 · 1 in hail · 27 events
- Hail and Damaging Winds in South Carolina, June 28, 20115 injured · 1 in hail · 13 events
- Hail and Damaging Winds in New York, June 28, 2011$60,000 · 52 kt wind · 15 events
- Damaging Wind in Colorado, June 28, 2011$100,000 · 74 kt wind · 1 event
- Flash Flooding and Hail in Alabama, June 28, 2011$22,000 · 1 in hail · 29 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 305138, 305141, 305144.